Patients Skin diseases
Topical steroid cream for eyelids and eye health: Does it work?
- 102 views
- 0 support
- 7 comments
I am new on here but I have been suffering from eczema for as long as I can remember. It never used to be bothersome until the last few years where I began to dabble with steroid creams to help control flare ups. When I first started using them i would use them sporadically and was ignorant on the long term effects of using them. I didn’t really have a skin care regime to control the eczema. but after doing some reading I am a lot more careful with steroid creams and i now use emollients everyday and avoid soaps and other products.
However this year for the first time I experienced eyelid eczema along with other flare ups which always seems to happen in autumn when it gets colder. I went to the doctor and she prescribed me hydrocortisone 1%. I was reluctant to use it because I knew you are not really supposed to use it on your face and particularly the eyes. But my eczema was so bad I had no choice so i applied it twice a day for 6 days and stopped. I was scared of using it because I was worried about my eye health and risks of glaucoma.
So my question is has anyone used steroid cream in the eyes?? And should I be concerned about glaucoma and other eye issues from using it once?
I admit google really scared me because there’s some horror stories on there but I can’t help but wonder whether my eyes are effected now after applying the cream.
Also as eczema is a chronic illness are there any good alternatives out there instead of steroid creams that I can try?
My eczema was never really troublesome until the last few years when it really gotten bad and I can’t seem to work out what it is other than just suffering from stress and anxiety the last two years.
Any advice would be much appreciated.
@niki10 Hello niki10, thank you for opening this discussion. Let me tag some other members who can possibly share their advice with you.
Hello everyone, how are you doing? Have you ever been prescribed steroid cream for your eczema? Have you ever applied it to the face or eye area? Do you think there is a serious risk of side effects or damage caused by it? Can you recommend any alternatives?
@viccoker @Jimjam2000 @Shaniiii @snowy77 @amygray @Dancingqueen84 @Rina19 @rachelmcmillan @Ikrahussain998 @Suzanne71 @Jacquiellon @LindseyS @PeonyRoseAnnie @Gemoxxogem @Catcull @Jojoseph
Feel free to share any thoughts or advice here!
See the signature
Courtney_J, Community Manager, Carenity UK
I have since switched to Protopic for my eyelid eczema as hydrocortisone didn’t help. It’s my first time using it...has anyone else used it and what was it like? Should I be worried about the risks of skin cancer and lymphoma and also can I use sunblock in the area to protect my skin from sunlight?
Experiences on both steroid creams around the eye and Protopic would be helpful.
Thanks in advance!
Hi Niki10. I've never had eczema in my life or even a spot on my face. Then in Feb this year I had bad eczema on my leg and managed to clear it up myself. However 2 weeks ago I suddenly had eczema coming out all over my elbows, leg, lower back and worst of all my face and around my eyes. My eyes were half closed with swollen eyelids and inthe end I actually saw a Doctor as my face had become infected and I was put on antibiotics and no cream. He said I didn't need any? However my face was so tight that I could scream and so luckily I managed to get an appointment with a private Dermatologist. He prescribed Bactroban for around my eyes, which like you I'm so nervous of putting around. He wanted me to put it on 3 times a day for 21 days. So far I've only put on once or twice and for around 4 days and already feel it's affecting my eyes as my vision is a little blurry. He also prescribed steriods for my face, which again I hate putting on but as it was so bad just felt I had to. It's certainly helped all the puffiness and redness and on my face but I really don't want to carry on using much longer. I've been looking at reports online with using steroid cream and it says once you come off the withdrawal symptons revert the eczema back to how it was and its a never ending cycle. Has yours cleared up now? I think some of it could be partly due to wearing masks as well. It's just so horrible. Let me know what happens. I'm seeing my optician this week for his advice too. Good luck
See the signature
Thank you for your response, I feel so much better knowing that I’m not tie only one feeling this way. Right now as we speak I’ve just put cold cucumber on burn eyes to calm down the irritation. So I stopped using the Protopic last Wednesday and used it for 10 days as the doctor prescribed. By Saturday I could slowly feel the eczema coming back and I panicked and put on a bit of the E45 itch relief cream yesterday. Big mistake! As my eyes were so swollen this morning when I woke up. I find that it’s the worst getting up in the morning and then the puffiness goes down during the day. I really don’t know what to do at this point. My eyelids are not getting any better, I’ve tried anti histamine, low potency steroid and an immunosuppressant cream and none of these things have gotten rid of it. As soon as I stop using it comes back. I wonder whether it’s an allergen and that I should get tested to see what it could be?
How did your appointment with your opticians go Elizabeth? Did they offer any helpful advice?
Look forward to hearing from you!
Hi Niki - thanks for your message and it was a relief for me to hear that others were suffering same as me. It's truly horrible and sometimes I feel really down with it all. Mine has been trial and error, as I've spent lots on various creams that have been recommend on line. But many didn't suit my face. Mine seems to be calming down little now, after nearly 3 weeks but still far from normal. I'm very new to all this, as only had eczema for the first time this year in later life! I'm now on Emuaid, which seems to suit my skin but it's very expensive and from America so take long time to get. Not sure if I'll be able to carry on with that.
Hope to hear from you soon. Best wishes Elizabeth
See the signature
Give your opinion
Members are also commenting on...
Articles to discover...
30/11/2023 | Advice
25/11/2023 | Advice
12/11/2023 | News
11/11/2023 | Advice
05/11/2023 | Advice
30/10/2023 | News
17/10/2023 | News
You wish to be notified of new comments
Your subscription has been taken into account